Alert archive / New York / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 76, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Sep 4, 2025, 9:58 AM EDT for 4 counties in New York. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2025, 9:58 AM EDT (13:58 UTC)
- Expired
- Sep 4, 2025, 10:18 AM EDT
- In force
- 20 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Erie County, NY, Genesee County, NY, Niagara County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 14 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
300
WUUS51 KBUF 041358
SVRBUF
NYC029-037-063-073-041500-
/O.NEW.KBUF.SV.W.0076.250904T1358Z-250904T1500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
958 AM EDT Thu Sep 4 2025
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northeastern Erie County in western New York...
Niagara County in western New York...
Southwestern Orleans County in western New York...
Northwestern Genesee County in western New York...
* Until 1100 AM EDT.
* At 957 AM EDT, a severe thunderstorm was located near Erie Basin
Marina, or 7 miles west of Kenmore, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Batavia, and Kenmore.
This includes Interstate 90 between exits 48A and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4338 7857 4300 7820 4281 7892 4284 7893
4289 7891 4293 7891 4296 7893 4296 7896
4299 7901 4302 7902 4305 7900 4306 7900
4308 7907 4308 7908
TIME...MOT...LOC 1357Z 247DEG 35KT 4292 7902
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HSK1 follow-up statement
549
WWUS51 KBUF 041418
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1018 AM EDT Thu Sep 4 2025
NYC029-037-063-073-041428-
/O.CAN.KBUF.SV.W.0076.000000T0000Z-250904T1500Z/
Erie NY-Niagara NY-Orleans NY-Genesee NY-
1018 AM EDT Thu Sep 4 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ERIE...NIAGARA...
SOUTHWESTERN ORLEANS AND NORTHWESTERN GENESEE COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, heavy rain is
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Buffalo.
&&
LAT...LON 4338 7857 4300 7820 4281 7892 4284 7893
4289 7891 4293 7891 4296 7893 4296 7896
4299 7901 4302 7902 4305 7900 4306 7900
4308 7907 4308 7908
TIME...MOT...LOC 1416Z 247DEG 35KT 4300 7876
$$
HSKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 5:11 AM EDT, 4 hours 47 minutes earlier.
Area forecast discussion, Sep 4, 5:11 AM EDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
511 AM EDT Thu Sep 4 2025
.SYNOPSIS...
A cold front will move east across the area today, producing a
period of showers and scattered thunderstorms. A few storms may
contain gusty winds and brief, heavy downpours. Mainly dry weather
will return Friday, although it will turn windy, especially
northeast of Lake Erie across the Niagara Frontier. A secondary cold
front will then cross the area Friday night and Saturday with a few
more showers. This front will usher in much cooler air for the
weekend, along with the potential for a few lake effect rain showers
east of Lake Erie and Lake Ontario.
&&
.NEAR TERM /THROUGH TONIGHT/...
An unseasonably deep mid/upper level closed low will continue to
broaden across northwest Ontario province today and tonight, with
its influence spreading across much of the eastern half of North
America. An associated cold front will move east across the eastern
Great Lakes today. Large scale ascent from height falls ahead of the
trough and upper level jet dynamics will combine with a narrow zone
of low level convergence and deep moisture along the advancing cold
front to support one or several bands of showers moving east across
the area. The best window for rain will last for 3 to 5 hours at any
given location as the cold front moves east across the area, mainly
mid morning through early afternoon in Western NY, and later in the
afternoon east of Lake Ontario.
Modest instability will develop with diurnal heating ahead of the
cold front, especially over the eastern portion of the area with a
later frontal timing and more opportunity for daytime heating. The
modest instability will combine with strong forcing and moderately
strong shear profiles to bring the risk of isolated damaging wind
gusts with any short line segments that develop. A few storms will
also contain brief heavy downpours, but fast storm motion will
greatly limit the potential for heavy accumulations of rain.
Rain will end from west to east later this afternoon and evening
behind the cold front. This will leave dry weather to prevail
tonight. A band of lake effect showers may develop late tonight and
early Friday morning over and northeast of Lake Erie, but SSW flow
will direct these showers onto the Canadian side of the border west
of the Niagara River.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
Another round of active weather this period as a robust mid-level
shortwave pivots through the base of a stacked low pressure system
across northern Ontario. This will bring a secondary cold front to
the region with the potential for locally gusty winds Friday
followed by another round of precipitation Friday night into
Saturday.
Gusty winds: The secondary sfc low attendant to the shortwave will
deepen to around 992mb across the upper Great Lakes Friday morning
before lifting north to James Bay by the evening. While this
strength and track are far from ideal when compared to
climatologically typical high wind setups, latest NAEFS/EC guidance
continue to indicate an anomalously strong wind field aloft on the
southwestern flank of the low across the eastern Great Lakes Friday
afternoon and early evening. Modeled 850mb winds around 50kts are
well within the 98th percentile for early September, posing a risk
for wind gusts in excess of 40mph for a few hours across the Niagara
Frontier and 30-40mph northeast of Lake Ontario Friday afternoon.
Given the neutral to slightly warm temp advection regime during this
window the risk for higher gusts appears marginal but will continue
to monitor.
Rain: Widespread showers are expected to develop in the warm sector
out ahead of secondary sfc low and associated cold front Friday
evening into Friday night. An additional wave of low pressure riding
northeast out of the Ohio Valley and ahead of the boundary will
likely cause it to slow if not temporarily stall out, allowing rains
to persist well into Saturday. Still some model discrepancy on how
far west the primary SW-NE oriented axis of rainfall will set up
though the steadiest rains are expected to generally be across the
interior Southern Tier, Finger Lakes, and North Country. NBM
probabilities of 24hr rainfall >0.5" in these areas are about 40-50%
while chances for 1" or greater are 20-30%.
Once the system's front and dry slot push through on Saturday the
steadier precipitation will be shunted eastward. With deep troughing
remaining across the Northeast, the door will be open to a much
cooler Canadian polar airmass which will slowly spill into the
region through the rest of the weekend. By late Sunday morning 850mb
temps will only be +1 to +3C, which will not only lead to temps
running solidly below normal but also the development of periodic
lake effect rain showers, once additional synoptic moisture arrives
to the region. These should be most common east of the lakes
Saturday night through Sunday night. An approaching trough axis and
diurnal heating may cause additional showers outside the primary
lake effect areas during the day Sunday.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The stacked low and core of the cool airmass near James Bay will
swing north of the region on Monday. A few lake effect rain showers
could linger southeast of the lakes through the day as temperatures
run well below normal through Monday night. Depending on how quickly
sfc high pressure builds over the region, there could be a risk of
frost across the interior locations.
While broad upper level troughing will continue across the Northeast
for much of the work week, mid/lower level ridging will allow for a
quieter stretch of weather through Thursday. Sfc high pressure
translating east of the region should allow for a gentle day to day
warming trend through midweek, though temps on the whole will still
likely average below normal.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
A cold front will move east across the eastern Great Lakes today,
with associated moisture and forcing producing one or several bands
of showers crossing the area from west to east. The best window of
rain coverage will last 3 to 5 hours at any given location, mainly
morning through early afternoon in Western NY, and later in the
afternoon east of Lake Ontario. There will be a few scattered
thunderstorms as well, with a few of these storms producing
localized gusty winds and brief heavy downpours. Expect a period of
MVFR CIGS to develop within and just behind the cold front and area
of rain.
Rain will end from west to east later this afternoon and evening
following the passage of the cold front, with CIGS improving to VFR
a few hours later. Mainly VFR will then continue overnight, with
just a few patches of low stratus and MVFR/IFR possible across the
higher terrain of the Southern Tier late tonight.
Outlook...
Friday...Mainly VFR. Gusty winds developing, especially northeast of
Lake Erie.
Friday night and Saturday...VFR/MVFR with showers likely, especially
over southern and eastern portions of the area.
Sunday...VFR/MVFR with a chance of showers, especially east of Lake
Erie and Lake Ontario.
Monday...Mainly VFR. Slight chance of showers and MVFR east of Lake
Erie and Lake Ontario.
&&
.MARINE...
A cold front will move east across the lower Great Lakes today.
Moderate SSW winds ahead of the cold front will continue to produce
Small Craft Advisory conditions on Lake Erie and the northeast end
of Lake Ontario today. Winds will become westerly and diminish late
this afternoon and evening following the cold frontal passage, with
Small Craft Advisory conditions ending.
The brief lull in winds will not last long. A period of strong SW
winds will develop Friday ahead of a secondary cold front on Lake
Erie and the west end of Lake Ontario, bringing another round of
solid Small Craft Advisory conditions. The stronger winds will
spread to the east end of Lake Ontario Friday night, then diminish
areawide by early Saturday morning.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from 10 AM this morning to 4 PM EDT
this afternoon for NYZ010-019-085.
MARINE...Small Craft Advisory from 9 AM this morning to 4 PM EDT this
afternoon for LEZ020.
Small Craft Advisory until 4 PM EDT this afternoon for
LEZ040-041.
Small Craft Advisory until 7 PM EDT this evening for
LOZ045.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...PP
LONG TERM...PP
AVIATION...Hitchcock
MARINE...HitchcockHazardous weather outlook, Sep 4, 3:51 AM EDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 351 AM EDT Thu Sep 4 2025 NYZ001-002-011-050800- Niagara-Orleans-Genesee- 351 AM EDT Thu Sep 4 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. A cold front will move east across the area today with showers and a few scattered thunderstorms. A few storms may contain gusty winds. There is a Marginal Risk of a few isolated severe thunderstorms with localized damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. It will become quite windy Friday northeast of Lake Erie across the Niagara Frontier, with gusts possibly exceeding 40 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-050800- Northern Erie- 351 AM EDT Thu Sep 4 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. A cold front will move east across the area today with showers and a few scattered thunderstorms. A few storms may contain gusty winds. There is a Marginal Risk of a few isolated severe thunderstorms with localized damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. It will become quite windy Friday northeast of Lake Erie across the Niagara Frontier, with gusts possibly exceeding 40 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>008-012>014-020-021-050800- Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming- Livingston-Ontario-Cattaraugus-Allegany- 351 AM EDT Thu Sep 4 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. A cold front will move east across the area today with showers and a few scattered thunderstorms. A few storms may contain gusty winds. There is a Marginal Risk of a few isolated severe thunderstorms with localized damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-085-050800- Chautauqua-Southern Erie- 351 AM EDT Thu Sep 4 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. A cold front will move east across the area today with showers and a few scattered thunderstorms. A few storms may contain gusty winds. There is a Marginal Risk of a few isolated severe thunderstorms with localized damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 351 AM EDT Thu Sep 4 2025 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. A cold front will move east across the area today with showers and a few scattered thunderstorms. A few storms may contain gusty winds and locally higher waves. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 3:50 AM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 12 hr |
| Sep 4, 8:18 AM EDT | Special Marine Warning | BUF | 42 min | |
| Sep 4, 8:58 AM EDT | Special Marine Warning | BUF | 2 hr | |
| Sep 4, 9:31 AM EDT | Special Marine Warning | BUF | 59 min | |
| Sep 4, 9:47 AM EDT | Special Marine Warning | BUF | 43 min | |
| Sep 4, 1:02 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 58 min |
| Sep 4, 1:12 PM EDT | Special Marine Warning | BUF | 63 min | |
| Sep 4, 1:32 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 58 min |
| Sep 4, 1:38 PM EDT | Special Marine Warning | BUF | 67 min | |
| Sep 4, 2:05 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 70 min |
| Sep 4, 2:23 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 97 min |
| Sep 4, 3:52 PM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 33 min |
Nearby
Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.